Annals of Probability

Percolation on finite graphs and isoperimetric inequalities

Noga Alon, Itai Benjamini, and Alan Stacey

Full-text: Open access


Consider a uniform expanders family Gn with a uniform bound on the degrees. It is shown that for any p and c>0, a random subgraph of Gn obtained by retaining each edge, randomly and independently, with probability p, will have at most one cluster of size at least c|Gn|, with probability going to one, uniformly in p. The method from Ajtai, Komlós and Szemerédi [Combinatorica 2 (1982) 1–7] is applied to obtain some new results about the critical probability for the emergence of a giant component in random subgraphs of finite regular expanding graphs of high girth, as well as a simple proof of a result of Kesten about the critical probability for bond percolation in high dimensions. Several problems and conjectures regarding percolation on finite transitive graphs are presented.

Article information

Ann. Probab., Volume 32, Number 3 (2004), 1727-1745.

First available in Project Euclid: 14 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C80: Random graphs [See also 60B20] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Percolation random graph expander giant component


Alon, Noga; Benjamini, Itai; Stacey, Alan. Percolation on finite graphs and isoperimetric inequalities. Ann. Probab. 32 (2004), no. 3, 1727--1745. doi:10.1214/009117904000000414.

Export citation


  • Ajtai, M., Komlós, J. and Szemerédi, E. (1982). Largest random component of a $k$-cube. Combinatorica 2 1–7.
  • Alon, N. (1991). A parallel algorithmic version of the local lemma. Random Structures Algorithms 2 367–378.
  • Alon, N. and Chung, F. R. K. (1988). Explicit construction of linear sized tolerant networks. Discrete Math. 72 15–19.
  • Alon, N. and Spencer, J. H. (2000). The Probabilistic Method, 2nd ed. Wiley, New York.
  • Babai, L. and Szegedy, M. (1992). Local expansion of symmetrical graphs. Combin. Probab. Comput. 1 1–11.
  • Behrends, E. (1999). Introduction to Markov Chains with Special Emphasis on Rapid Mixing. Vieweg, Wiesbaden.
  • Benjamini, I. and Schramm, O. (1996). Percolation beyond $\mathbb{Z}^d$, many questions and a few answers. Electron. Comm. Probab. 1 71–82.
  • Bollobás, B. (1984). The evolution of random graphs. Trans. Amer. Math. Soc. 286 257–274.
  • Bollobás, B. (2001). Random Graphs, 2nd ed. Academic Press, London.
  • Bollobás, B. and Kohayakawa, Y. (1994). Percolation in high dimensions. European J. Combin. 15 113–125.
  • Falconer, K. J. and Grimmett, G. R. (1992). On the geometry of random Cantor sets and fractal percolation. J. Theoret. Probab. 5 465–485.
  • Friedgut, E. and Kalai, G. (1996). Every monotone graph property has a sharp threshold. Proc. Amer. Math. Soc. 124 2993–3002.
  • Gerl, P. (1988). Random walks on graphs with a strong isoperimetric inequality. J. Theoret. Probab. 1 171–187.
  • Grimmett, G. (1989). Percolation. Springer, New York.
  • Hara, T. and Slade, G. (1990). Mean-field critical phenomena for percolation in high dimensions. Comm. Math. Physics 128 333–391.
  • Harris, T. (1963). The Theory of Branching Processes. Springer, Berlin.
  • Janson, S., Łuczak, T. and Rucinski, A. (2000). Random Graphs. Wiley, New York.
  • Kesten, H. (1990). Asymptotics in high dimension for percolation. In Disorder in Physical Systems (G. R. Grimmett and D. J. A. Welsh, eds.) 219–240. Oxford Univ. Press.
  • Liggett, T., Schonmann, R. and Stacey, A. (1997). Domination by product measures. Ann. Probab. 25 71–95.
  • Lubotzky, A. (1994). Discrete Groups, Expanding Graphs, and Invariant Measures. Birkhäuser, Basel.
  • Lyons, R. (2000). Phase transitions on nonamenable graphs. Probabilistic techniques in equilibrium and nonequilibrium statistical physics. J. Math. Phys. 41 1099–1126.
  • Lyons, R. and Schramm, O. (1999). Indistinguishability of percolation clusters. Ann. Probab. 27 1809–1836.
  • Malon, C. and Pak, I. (2002). Percolation on finite Cayley graphs. Lecture Notes in Comput. Sci. 2483 91–104. Springer, Berlin.
  • Reingold, O., Vadhan, S. and Wigderson, A. (2002). Entropy waves, the zig-zag graph product, and new constant-degree expanders. Ann. of Math. (2) 155 157–187.
  • Stacey, A. (2001). The contact process on finite trees. Probab. Theory Related Fields 121 551–576.
  • Upfal, E. (1994). Tolerating linear number of faults in networks of bounded degree. Inform. and Comput. 115 312–320.